Welcome to Healing Well, hoserfish! I am IMPRESSED that your doctor gave you a link to this page! That means he must have seen our forum and approves of what we are doing here. I am SORRY that you are dealing with the hair issue. It is a very personal one that is traumatic to those that have it happen.
I would FIRST suspect your long usage of Prednisone. Prednisone can cause hair loss in some people. I lost 50% of my hair volume on prednisone. The hair loss didn't start until about
my third month on the medication. It regrew once I was off. The reason I know it was the prednisone was that was the only med I was taking at the time.
I would SECOND suspect your Asacol as the culprit. I am not sure that Folic Acid will help if it is from the Asacol. Are you taking Imuran or 6MP? Those interfer with Folic Acid and supplementing will usually help. In my years here there have only been 3-4 people here that have what seems to be hair loss due to Remicade - because they were not on any of the prednisone, mesalamine drugs or Imuran/6MP.
Also, ask [insist] your doctor to check your folate and B 12 blood levels. Vitamin deficiencies can cause hair loss and we peeps with CD are prone to malabsorption problems.
Because you are taking three meds that can cause hair loss, knowing which is the culprit might be difficult. How fast are you tapering off the prednisone? When will you be off of it? If it is a very slow taper, can you talk to your doctor about
getting you off faster? Or ask your doctor about
stopping the Asacol and see if the helps the situation. And finally, what did your doctor say was causing the hair loss? The reason I ask that is that my experience is not many doctors understand the traumatic impact hair loss has on a person and really don't want to believe that their meds are the culprit.
Good luck! Ask more questions. Vent your feelings. We are here to help.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, small fiber peripheral neuropathy, avascular necrosis, diffuse connective tissue disease, Sjogren's Syndrome ?